Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Goodland, KS

August 21, 2007Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2007, 5:50 PM MDT for Kit Carson County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2007, 5:50 PM MDT (23:50 UTC)
Expired
Aug 21, 2007, 6:45 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:11 PM MDTHAIL 0.8811 S Burlington, CO
Aug 21, 6:48 PM MDTHAIL 1.7518 N Arapahoe, COCRACKED WINDSHIELD OF CAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3645 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 212349
SVRGLD
COC063-220045-
/O.NEW.KGLD.SV.W.0201.070821T2350Z-070822T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 645 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHEASTERN KIT
  CARSON COUNTY...OR ABOUT 12 MILES SOUTH OF BURLINGTON. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN KIT CARSON COUNTY AROUND 620 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 181.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3904 10234 3906 10206 3925 10207 3918 10236

$$

THEDE
3 follow-up statements
000 
WWUS53 KGLD 220007
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE AUG 21 2007

COC063-220045-
/O.CON.KGLD.SV.W.0201.000000T0000Z-070822T0045Z/
KIT CARSON CO-
606 PM MDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN KIT CARSON COUNTY...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN KIT CARSON COUNTY...OR ABOUT 14 MILES SOUTH
OF BURLINGTON. THIS STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN IS 
ALSO FALLING WITH THIS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN KIT CARSON COUNTY AROUND 630 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 180.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3904 10234 3906 10206 3925 10207 3918 10236

$$

THEDE
000 
WWUS53 KGLD 220026
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT TUE AUG 21 2007

COC063-220045-
/O.CON.KGLD.SV.W.0201.000000T0000Z-070822T0045Z/
KIT CARSON CO-
626 PM MDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN KIT CARSON COUNTY...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN KIT CARSON COUNTY...OR ABOUT 14 MILES SOUTH
OF BURLINGTON. THIS STORM WAS NEARLY STATIONARY. HOURLY RAINFALL 
RATES OF OVER TWO INCHES AN HOUR WILL PRODUCE SOME LOCALIZED 
FLOODING OF STREAMS AND CREEKS UNDER THIS STORM AS WELL. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 180.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3904 10234 3906 10206 3925 10207 3918 10236

$$

THEDE
000 
WWUS53 KGLD 220040
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE AUG 21 2007

COC063-220050-
/O.EXP.KGLD.SV.W.0201.000000T0000Z-070822T0045Z/
KIT CARSON CO-
640 PM MDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON COUNTY
EXPIRES AT 645 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 180.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3904 10234 3906 10206 3925 10207 3918 10236

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:43 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 2:43 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE AUG 21 2007

.DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS
NORTHWEST KANSAS. THE LATEST VISIBLE SATELLITE SHOWING CU DEVELOPING
ALONG THE TROUGH AXIS. WATER VAPOR INDICATES THE SHORTWAVE TROUGH IS
MOVING EAST INTO THE DAKOTAS.

UPPER FLOW THROUGH THURSDAY WILL BE ZONAL. A TROUGH WILL MOVE
THROUGH THE FLOW ON FRIDAY. A SURFACE TROUGH IS EXPECTED TO PERSIST
ACROSS THE FORECAST AREA THROUGH THURSDAY NIGHT AND THEN FOLLOWED BY
HIGH PRESSURE ON FRIDAY.

THE MAIN FORECAST ISSUE IS POPS.

A PERSISTENT TROUGH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
EACH AFTERNOON/EVENING THROUGH FRIDAY NIGHT. UPWARD VERTICAL
VELOCITIES INDICATE FORCING WILL BE AVAILABLE NEAR THE TROUGH EACH
AFTERNOON/NIGHT. A STEADY STREAM OF SHORTWAVE ENERGY WILL HELP FIRE
STORMS ALONG THE TROUGH AXIS. POPS SHOULD BE THE HIGHEST THROUGH
THURSDAY NIGHT WITH DECREASING POPS ON FRIDAY WHEN MODELS ARE IN
AGREEMENT THAT THE FRONT SHOULD BE EXITING THE SOUTHERN ZONES.  SOME
UPSLOPE THURSDAY NIGHT WILL FURTHER ENHANCE LIFT FOR WIDESPREAD
PRECIPITATION. PLAN TO GO WITH CHANCE POPS FOR EACH PERIOD AND THEN
SLIGHT CHANCE POPS ON FRIDAY.

850MB TEMPERATURES INDICATE A TREND TOWARD COOLER TEMPERATURES ON
FRIDAY. OTHERWISE MORE CLOUDS AND PRECIPITATION THAN IN RECENT DAYS
SHOULD ALSO HELP REDUCE MAX TEMPERATURES TO THE LOWER 90S ON
WEDNESDAY AND INTO THE UPPER 80S ON THURSDAY. LOWER TO MID 80S WILL
BE A WELCOME CHANGE ON FRIDAY. MIN TEMPERATURES WILL START IN THE
LOWER 60S WEST TO THE UPPER 60S EAST COOLING SLIGHTLY INTO THE UPPER
50S WEST TO THE MID 60S EAST BY THURSDAY NIGHT/FRIDAY NIGHT.

IN THE EXTENDED...A RIDGE WILL BE OVER THE PLAINS THROUGH SUNDAY AND
THEN SHIFT EAST ON MONDAY IN RESPONSE TO A LOW MOVING EAST ACROSS
CANADA. A SURFACE HIGH WILL BE PRESENT ON SATURDAY AND IS THEN
REPLACED BY LOW PRESSURE FOR THE PERIOD SUNDAY THROUGH TUESDAY.
SUBSIDENCE AND LACK OF DYNAMICS WILL KEEP POPS NIL THROUGH MONDAY. A
SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY SO FOR NOW
WILL HANDLE THAT WITH SLIGHT CHANCE POPS. MAX TEMPERATURES WILL WARM
FROM THE MID 80S TO THE MID/UPPER 80S WITH SOME LOWER 90S IN THE
EAST. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S WEST TO THE
MID 60S EAST.

&&

.AVIATION...THE MAIN CONCERN THROUGH THIS TAF PERIOD WILL BE THE
POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION. KGLD AND KMCK COULD
SEE ISOLD TSRA THROUGH ABOUT 6Z. THESE STORMS WILL BE FORMING ALONG
A TROUGH. VARIABLE GUSTY WINDS ARE POSSIBLE UNDER SOME OF THE
STORMS. A COLD FRONT WILL ENTER THE REGION TOMORROW MORNING WHICH
WILL BE RESPONSIBLE FOR A WIND SHIFT FROM SOUTHERLY OR SOUTHWESTERLY
TO NORTHERLY.  IT WILL ALSO BRING ANOTHER CHANCE OF STORMS...THOUGH
AT THIS TIME THE MAIN THREAT OF THESE STORMS LOOKS TO BE AFTER
18Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FJS/SFJ
Hazardous weather outlook, Aug 21, 10:40 AM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE AUG 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE AUG 21 2007 /1140 AM CDT TUE AUG 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT FOR MUCH
OF THE REGION. STORMS ARE EXPECTED TO FORM ALONG A TROUGH NEAR THE
COLORADO STATE LINE AND MOVE TO THE NORTHEAST AT 20 MPH. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. IN ADDITION SOME LARGE HAIL AND LOCALLY HEAVY RAIN IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT SLIDES INTO THE REGION TOMORROW BRINGING A CHANCE OF
THUNDERSTORMS FROM TOMORROW AFTERNOON THROUGH FRIDAY. SOME OF THE
STORMS TOMORROW AND THURSDAY MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY
ALONG AND EAST OF THE COLORADO STATE LINE.

JOHNSON/BULLER

In the hours before

Local storm report, Aug 21, 4:28 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

0424 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BOYD
Local storm report, Aug 21, 4:34 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.88 INCH       SHERMAN            KS   OFFICIAL NWS OBS

&&

BOYD
Local storm report, Aug 21, 4:41 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             19 SW GOODLAND          39.15N 101.96W
08/21/2007  M0.75 INCH       SHERMAN            KS   CO-OP OBSERVER

&&

BOYD
Local storm report, Aug 21, 4:53 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             14 SE MCCOOK            40.06N 100.43W
08/21/2007  E0.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 5:14 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             3 W ATWOOD              39.81N 101.10W
08/21/2007  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 5:23 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 SE ATWOOD             39.73N 100.93W
08/21/2007  M2.50 INCH       RAWLINS            KS   TRAINED SPOTTER

            2 INCHES OF RAIN

&&

BOYD

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.